Missouri, 2003

Damaging Wind in Missouri, July 19, 2003

July 19, 2003 · NWS SGF · 1 event in 1 county or zone

Thunderstorm wind gusts blew a roof off of a farm house north of Willow Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorm wind gusts blew a roof off of a farm house north of Willow Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 19, 2:05 AM CST, 55 minutes earlier.

Area forecast discussion, Jul 19, 2:05 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 AM CDT SAT JUL 19 2003

.DISCUSSION...
THUNDERSTORMS CONTINUE TO REDEVELOP ACROSS SOUTH CENTRAL MISSOURI
EARLY SATURDAY MORNING. HOWEVER AN OVERALL WEAKENING TREND HAS BEEN
NOTED. STORMS WERE SUPPORTED BY STRONG WARM AIR ADVECTION ON THE
NOSE OF A MODEST LOW LEVEL JET.  THIS JET WAS INTERSECTING AN
OUTFLOW BOUNDARY THAT WAS MIGRATING WEST ACROSS SOUTHWEST
MISSOURI...AND WAS LOCATED JUST WEST OF SPRINGFIELD AS DEPICTED BY
8-BIT RADAR IMAGERY.  LARGE HAIL HAS BEEN THE PRIMARY HAZARD THROUGH
THE NIGHT WITH ROTATING STORMS SUPPORTED BY MODERATE 0-6 KM SHEAR OF
NEAR 40 KTS. LAPS SOUNDING DATA SHOWS THE CAP HOLDING STRONG ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.  FLASH FLOODING HAS ALSO
BEEN AN INCREASING CONCERN AS CELLS TRAIN ACROSS THE SAME AREAS OF
SOUTH CENTRAL MISSOURI.

SHORT TERM (TODAY THROUGH SUNDAY)...
CONVECTION WILL CONTINUE THROUGH THE EARLY MORNING THEN GRADUALLY
DIMINISH DURING THE MORNING AS THE LOW LEVEL JET WEAKENS.  EFFECTIVE
BOUNDARY WILL TRANSITION SOUTHWEST AND SET UP ACROSS FAR SOUTHWEST
MISSOURI THIS AFTERNOON.  WEAK CONVERGENCE ALONG THE BOUNDARY AND
MODERATE TO STRONG INSTABILITY WILL SUPPORT SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.  MID LEVEL WARM LAYER AND CONVECTIVE
INHIBITION WILL BE LIMITING FACTORS TO WIDESPREAD STORM COVERAGE.
HOWEVER ISOLATED SEVERE STORMS POSSIBLE GIVEN THE DEGREE OF
INSTABILITY AND STEEP MID LEVEL LAPSE RATES.  NOT A STRONG
INDICATION OF DEVELOPMENT TONIGHT AND WILL ONLY MENTION ISOLATED
EVENING ACTIVITY.

NEXT SUBSTANTIAL SHORTWAVE RIDING THROUGH THE NORTHWEST FLOW WILL
APPROACH THE REGION LATE SUNDAY.  STRONG INSTABILITY AND RATHER
STEEP LAPSE RATES WILL AGAIN SUPPORT ISOLATED SEVERE STORMS.  IT
APPEARS CONVECTION WILL CONTINUE AND EVEN ORGANIZE INTO SUNDAY NIGHT
AS WARM LEVEL ADVECTION INCREASES.

EXCESSIVE HEAT AND HUMIDITY WILL ALSO BE A CONCERN THIS WEEKEND.
WILL CONTINUE WITH HEAT ADVISORY TODAY ACROSS SOUTHWEST MISSOURI AND
EXTREME SOUTHEAST KANSAS.  I HAVE RAISED TEMPERATURES SOME AS AREA
WILL SEE A WARM START. POOLING DEWPOINTS ALONG THE BOUNDARY WILL
PUSH HEAT INDICES OVER 105 NEAR THE KANSAS BORDER WITH SOME
LOCATIONS NEAR 110 DEGREES.  I HAVE NOT EXTENDED THE ADVISORY INTO
SUNDAY BUT WILL TAKE A CLOSER LOOK THIS MORNING.

LONG TERM (MONDAY THROUGH FRIDAY)...
UPPER PATTERN WILL AMPLIFY INTO EARLY NEXT WEEK WITH NORTHWEST FLOW
ACROSS THE REGION. A SHORTWAVE WILL BRING A FRONT ACROSS THE REGION
MONDAY WHICH WILL ALLOW SLIGHTLY COOLER AND DRIER AIR TO INFILTRATE
THE REGION.  SEASONABLE TEMPERATURES AND LESS HUMID CONDITIONS WILL
PREVAIL THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
EXPECT MAINLY VFR CONDITIONS AT JOPLIN (KJLN) AND SPRINGFIELD (KSGF)
AS MOST OF THE THUNDERSTORMS REMAIN FARTHER EAST ACROSS SOUTH
CENTRAL MISSOURI. GREATEST CONCENTRATION OF STORMS WILL BE NORTHEAST
AND EAST OF SPRINGFIELD (KSGF).  LOWEST CEILINGS WILL BE IN TWEB
ROUTE 233 FROM KSTL-KSGF WHERE SCATTERED MVFR AND LOCALIZED IFR
CONDITIONS CAN BE EXPECTED THIS MORNING. CONDITIONS WILL IMPROVE
AREA WIDE DURING THE MORNING AS STORMS GRADUALLY DISSIPATE. HOWEVER
ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND
EVENING.
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR
TO VERSAILLES THROUGH 11 PM SATURDAY.
.KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY.

FOSTER
Hazardous weather outlook, Jul 19, 12:10 AM CST, 2 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...INCLUDING ISOLATED SEVERE THUNDERSTORMS
  WITH LARGE HAIL TO THE SIZE OF NICKELS AND WINDS UP TO 60 MPH.

  TORRENTIAL RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THE GREATEST CHANCE FOR THUNDERSTORMS AND FLOODING WILL EXIST
  EAST OF A WARSAW...TO SPRINGFIELD...TO BRANSON LINE THROUGH 6 AM.

  DISCUSSION:

  A COMPLEX OF THUNDERSTORMS CONTINUED ACROSS SOUTH CENTRAL MISSOURI
  EARLY SATURDAY MORNING.  THE STORMS WERE FORMING NORTH AND EAST OF
  A BOUNDARY THAT EXTENDED FROM KANSAS CITY TO NEAR SPRINGFIELD.
  LOW LEVEL WINDS FROM THE SOUTHWEST WILL CONTINUE TO INTERSECT THIS
  BOUNDARY...AND FEED VERY MOIST AND UNSTABLE AIR INTO THE STORM
  COMPLEX. THE STORMS WILL GENERALLY MOVE SOUTH AND SOUTHEAST AND
  AFFECT SOUTH CENTRAL MISSOURI.  SOME OF THESE STORMS WILL PRODUCE
  LARGE HAIL AND STRONG WINDS.  TORRENTIAL RAINFALL RATES IN EXCESS
  OF A TWO INCHES PER HOUR WILL ACCOMPANY SOME OF THESE STORMS WITH
  RAINFALL TOTALS IN EXCESS OF THREE INCHES LIKELY.  THESE
  RAINFALL AMOUNTS COULD RESULT IN FLASH FLOODING. A LAYER OF WARM
  AIR AT THE MID-LEVELS OF THE ATMOSPHERE WILL INHIBIT STORMS FROM
  DEVELOPING OVER FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.
  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS THROUGH THE EARLY
  MORNING HOURS WILL BE EAST OF THE SPRINGFIELD AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
  THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL
  INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST
  LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO
  THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY.

  IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON
  SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES
  ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED DURING THE EARLY MORNING HOURS
  EAST OF A WARSAW...TO MARSHFIELD...TO GAINESVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Jul 18, 9:48 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    7 S ALTON                 MO   .75 INCH HAIL
07/18/03   OREGON                         DIME SIZE HAIL REPORT
                                          RELAYED BY PASSING
                                          MOTORIST. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 10:01 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    ELDON                     MO   FLOOD
07/18/03   MILLER                         SEVERAL CITY STREETS ARE
                                          UNDER WATER. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 10:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1107 PM    ELDON                     MO   1 INCH HAIL
07/18/03   MILLER                         QUARTER SIZE HAIL AND 50
                                          MPH WINDS. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 19, 12:19 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0119 AM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0118 AM    TUSCUMBIA                 MO   1.75 INCH HAIL
07/19/03   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 19, 12:45 AM CST, 2 hours 15 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-104>106-191200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 763...IN EFFECT UNTIL 700 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE...
HICKORY...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON...
OZARK...PHELPS...POLK...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER
AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
LEBANON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

FOSTER
Local storm report, Jul 19, 12:57 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0157 AM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    ROBY                      MO   1.5 INCH HAIL
07/19/03   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howell

When
July 19, 3:00 AM CST
Where
Howell County, 4 mi NE of Willow Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -91.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373803.